Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Pueblo, CO

May 16, 2020Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 16, 2020, 12:07 AM MDT for Kiowa County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 12:07 AM MDT (06:07 UTC)
Expired
May 16, 2020, 12:30 AM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS55 KPUB 160607
SVRPUB
COC061-160630-
/O.NEW.KPUB.SV.W.0006.200516T0607Z-200516T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1207 AM MDT Sat May 16 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Kiowa County in southeastern Colorado...

* Until 1230 AM MDT.

* At 1207 AM MDT, a severe thunderstorm was located 9 miles west of
  Eads, or 31 miles northwest of Lamar, moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Eads, Neeoshe Reservoir and Sweetwater Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 10306 3855 10302 3857 10260 3831 10265
TIME...MOT...LOC 0607Z 279DEG 13KT 3846 10295 

HAIL...1.25IN
WIND...<50MPH
 
$$

ep
1 follow-up statement
101 
WWUS55 KPUB 160617
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1217 AM MDT Sat May 16 2020

COC061-160630-
/O.CON.KPUB.SV.W.0006.000000T0000Z-200516T0630Z/
Kiowa CO-
1217 AM MDT Sat May 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR CENTRAL KIOWA COUNTY...

At 1217 AM MDT, a severe thunderstorm was located 7 miles southwest
of Eads, or 29 miles northwest of Lamar, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eads, Neeoshe Reservoir and Sweetwater Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3838 10299 3855 10294 3857 10260 3831 10265
TIME...MOT...LOC 0617Z 293DEG 13KT 3843 10291 

HAIL...1.25IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:29 PM MDT, 38 minutes earlier.

Area forecast discussion, May 15, 11:29 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 PM MDT Fri May 15 2020

.SHORT TERM...(This evening through Saturday)
Issued at 247 PM MDT Fri May 15 2020

Currently...radar indicates shower activity developing from the La
Garita range, northeast into the Palmer Divide region, as well as
the southern I-25 corridor early this afternoon.  Temperatures are
pleasant, with lower to mid 70s across the lower elevations.  Winds
are southeasterly across the Plains helping to keep moisture pooled
across the Plains.

Rest of today...as mentioned, southeasterly winds and slowly
eroding stratus clouds have allowed moisture to remain pooled
across the Plains and limiting mixing for this afternoon.  Dewpoints
are in the mid to upper 40s across much of the Plains.  This has
allowed for CAPE values to climb above 1000 j/kg, and should
increase to near 1500 j/kg over the next couple of hours.  The
latest HRRR has shifted the 0-6km bulk shear max a bit further
south, mainly along and north of Highway 50.  High-res model
guidance has 0-6km shear around 40 to 45 kts.  Energy embedded in
the westerly flow should help to trigger showers and thunderstorms
this afternoon.  Based on the high-res model consensus, the greatest
risk of severe thunderstorms looks to be east of I-25 and north of
Highway 50 through this evening.  Shear and CAPE profiles should
promote sustained updrafts and organized convection.  Stronger
storms will be capable of producing hail in excess of 1 inches in
diameter and wind gusts near 60 mph along with lightning.  South of
Highway 50, convection will be more isolated to scattered.  CAPE
values over 1500 j/kg should support strong updrafts, however,
weaker shear values may limit severe potential, although one or two
may be possible.

Tonight...expect thunderstorm activity to shift east across the
Plains through the overnight hours, exiting into Kansas by Saturday
morning.  At the surface, a weak cold front will drop south behind
the departing thunderstorms through the morning.  Overnight lows
will remain mild with 40s to lower 50s across the region.

Saturday...upper level ridging over the Intermountain West will
shift eastward through the afternoon.  At the surface, low level
flow will shift southeasterly over the Plains.  Showers and
thunderstorms are expected by the afternoon hours, initiating over
the Mountains, and spreading into the Palmer Divide and Raton Mesa
by the evening.  Given the lack of shear and energy moving across
Colorado, thunderstorm coverage will be less, with isolated to
scattered activity through the evening.  Lightning, hail to near an
inch and gusty outflow winds to near 50 mph are all possible.
Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 247 PM MDT Fri May 15 2020

Saturday Night and Sunday:

A frontal passage earlier in the day, visible via surface pressure
fields, will shift winds to the northeast, which is a favorable
orientation for upslope flow over the eastern mountains. There will
be around 600 to 700 J/kg over the southeast mountains. Model
guidance agrees with the outcome and has continuously indicated that
some heavier rain will fall Saturday evening over the eastern
mountains. With the CAPE in place and the QPF remaining over the
mountains, there will be a flash flood risk in place over the Spring
Burn scar during Saturday evening.

Sunday morning and early afternoon will remain relatively quiet as
500hPa heights increase throughout the day. MSLP fields indicate a
tight gradient forming over the plains, which will advect moisture
from the south. In the mid afternoon, the moisture will reach the
Palmer Divide and a weak shortwave trough will propagate over
southern Colorado. The combination of the two will spark
thunderstorms over the Palmer and the storms have the potential to
become severe. There will be around 1200 J/kg of CAPE present and
around 25 to 35 kts of 0-6km bulk shear. Looking at the
thermodynamic profile, the cloud bases will be higher, so the main
risk potential will be for strong winds, around 60 mph, and isolated
quarter sized hail.

Monday:

Southwesterly flow aloft returns to southern Colorado increased
critical fire weather potential for the San Luis Valley and the I-25
corridor. The temperatures on Monday will be quite warm with high
temperatures over the plains expected to be in the mid 90s and the
mountain valleys in the mid 80s. Precipitation potential seems
minimal, but there may be an isolated shower and thunderstorm over
the mountains.

Tuesday through Friday:

A closed low is forecast to travel towards southern Colorado on
Tuesday and Wednesday. Some Pacific based moisture is expected to
reach Colorado on Tuesday afternoon, which is expected to bring
widespread showers and thunderstorms over the mountains. There will
be around 500 J/kg of CAPE over the mountains, so the instability
values aren't too high. Even with the lower CAPE values over the
mountains, there is still a potential for flash flooding over the
Spring, Decker, Hayden Pass, and Junkins burn scars on Tuesday
afternoon.

The upper low propagates over central Colorado on Wednesday and
there will be the potential for thunderstorms over the far eastern
plains, as a dryline sets up. Model guidance is mixed about what
will occur, but the impacts seem minimal at this point. There are
some major timing issues of when the closed low will propagate over
Colorado, which will also throw a wrench in thunderstorm
development. At this point in time, there is a low risk for storms
over the far eastern plains.

On Thursday and Friday there will be lee cyclones developing over
the eastern plains, which could set up a dryline over the far
eastern plains, but the models are resolving the main moisture plume
to be in Kansas on both afternoons.

Enhanced potential for critical fire weather conditions will be in
place over the San Luis Valley, the upper Arkansas River Valley, and
parts of the eastern plains from Tuesday through Friday afternoons.
A jet streak forms over the region on Wednesday, Thursday, and
Friday, which puts the "best" fire weather conditions during those
afternoons.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1128 PM MDT Fri May 15 2020

KALS...VFR conditions expected over the next 24 hrs. Light winds
overnight, then westerly winds 10-15 mph through the day tomorrow.
Winds becoming east with lowering clouds by early evening.

KCOS and KPUB...Outflow from storms earlier this evening north of
the Palmer DVD has pushed though COS and PUB with gusts as high as
35-40 mph at times. Light rain was continuing at COS, but is
expected to diminish by 08z along with weakening winds. Low
stratus will be possible along the I-25 corriodor overnight into
Sat morning with potential MVFR cigs, then VFR with isolated
convection in the vcnty by 23z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...MOORE
Hazardous weather outlook, May 15, 11:50 PM MDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 PM MDT Fri May 15 2020

COZ058>089-093>099-161300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 PM MDT Fri May 15 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms will continue across the far eastern plains
tonight through 2 AM, mainly along and north of Highway 50. These
storms will be capable of producing cloud to ground lightning,
hail up to one half inch in diameter, and wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered storms are possible over the eastern
mountains and adjacent plains Saturday afternoon and evening.
Severe weather is not expected at this time, however, a few
stronger storms are possible.

Critical fire weather conditions are anticipated to return Monday
through Wednesday for many locations in the San Luis Valley and
the plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27/10

In the hours before

Special weather statement, May 15, 6:22 PM MDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT Fri May 15 2020

COZ076-077-081>083-085-086-160045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
622 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
645 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Victor, or 26 miles southwest of Colorado Springs,
moving east at 20 mph.

Brief heavy rain, penny size hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Cripple Creek, Victor and rural northeastern Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3879 10495 3851 10494 3852 10534 3870 10536
      3870 10533 3873 10533 3878 10520
TIME...MOT...LOC 0020Z 261DEG 23KT 3863 10523

mw
Special weather statement, May 15, 7:13 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT Fri May 15 2020

COZ094-098-099-160145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Eastern Las Animas County CO-
713 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS...WESTERN
BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Pritchett to 14 miles
northwest of Kenton. Movement was northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Pritchett and Two Buttes Reservoir.

LAT...LON 3758 10281 3775 10232 3700 10282 3700 10325
TIME...MOT...LOC 0112Z 242DEG 24KT 3752 10277 3700 10321

mw
Special weather statement, May 15, 7:47 PM MDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
747 PM MDT Fri May 15 2020

COZ098-099-160230-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
747 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND CENTRAL
BACA COUNTIES UNTIL 830 PM MDT...

At 746 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Two Buttes Reservoir to 8 miles northwest
of Springfield to 6 miles southeast of Pritchett to 12 miles north of
Kenton. Movement was east northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Springfield, Campo, Two Buttes and Two Buttes Reservoir.

LAT...LON 3727 10286 3770 10271 3783 10227 3758 10239
      3700 10262 3699 10270 3700 10275 3700 10297
TIME...MOT...LOC 0146Z 252DEG 10KT 3762 10266 3750 10271 3729 10279
3707 10289

mw
Special weather statement, May 15, 7:55 PM MDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
755 PM MDT Fri May 15 2020

COZ084-160230-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
755 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
830 PM MDT...

At 754 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 32 miles southwest of Limon, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

LAT...LON 3894 10405 3890 10406 3896 10427 3908 10427
      3913 10406
TIME...MOT...LOC 0154Z 263DEG 14KT 3901 10419

mw
Special weather statement, May 15, 8:27 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
827 PM MDT Fri May 15 2020

COZ099-160315-
Springfield Vicinity/Baca County CO-
827 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
915 PM MDT...

At 826 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 16 miles south of Springfield, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Campo and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10272 3726 10267 3740 10204 3699 10204
TIME...MOT...LOC 0226Z 247DEG 22KT 3718 10257

ep
Special weather statement, May 15, 11:54 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1154 PM MDT Fri May 15 2020

COZ095-096-160645-
Western Kiowa County CO-Eastern Kiowa County CO-
1154 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 1245
AM MDT...

At 1154 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Haswell, or 34 miles northwest of Lamar, moving east at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eads, Neeoshe Reservoir and Sweetwater Reservoir.

LAT...LON 3837 10309 3860 10303 3858 10257 3831 10261
TIME...MOT...LOC 0554Z 275DEG 17KT 3848 10298

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:07 PM MDTSpecial Weather StatementPUBElbert38 min
May 15, 6:22 PM MDTSpecial Weather StatementPUBTeller23 min
May 15, 6:45 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
May 15, 7:13 PM MDTSpecial Weather StatementPUBBaca32 min
May 15, 7:47 PM MDTSpecial Weather StatementPUBBaca43 min
May 15, 7:55 PM MDTSpecial Weather StatementPUBElbert35 min
May 15, 8:27 PM MDTSpecial Weather StatementPUBBaca48 min
May 15, 11:54 PM MDTSpecial Weather StatementPUBKiowa51 min
May 16, 12:28 AM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers32 min
May 16, 2:38 PM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more14 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.